Flash Flood, Garfield
- When
- August 14, 8:00 PM MST to 8:45 PM MST
- Where
- Garfield County, New Castle
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.599, -107.904 (the zone’s center; the record gives no point)
A strong thunderstorm over the town of New Castle produced very heavy rain and small hail. This storm was part of a line of storms that were moving slowly south through west-central Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A strong thunderstorm over the town of New Castle produced very heavy rain and small hail. This storm was part of a line of storms that were moving slowly south through west-central Colorado. Up to one inch of rain fell in less than 20 minutes. The heavy rain triggered a massive mudslide which flooded several homes and businesses in New Castle and closed U.S. Highway 6 and several other streets within the town. Up to 2 feet of mud and rocks were left behind after the flooding and it took several days to clear all of the debris.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 14, 1:30 PM MST, 6 hours 30 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 PM MDT TUE AUG 14 2001 TROUGH AXIS SITUATED OVER NORTHWEST COLORADO WILL CONTINUE TO SHIFT EASTWARD AND SHUNT DEEPER MONSOONAL MOISTURE AWAY. NORTHWEST FLOW BEHIND TROUGH WILL ADVECT DRIER AIR ACROSS THE FORECAST AREA.. MODEL DATA INDICATE PRECIPITABLE WATER LOWERING TO AROUND 0.5 BY WEDNESDAY AFTERNOON. THIS TREND ACCEPTABLE AS WATER VAPOR IMAGERY SHOWS DRIER AIR OVER NEVADA AND WESTERN UTAH. SUBSIDENCE AND DRIER AIR WILL DO BATTLE WITH STRONG SURFACE HEATING AND INSTABILITY WEDNESDAY AFTERNOON. ETA MODEL HINTS AT MINOR COLD ADVECTION TO WEAKEN ANY CAPPING MID LEVEL INVERSION THAT FORMS BEHIND TROUGH AXIS. WILL GO ALONG WITH MOS GUIDANCE POPS NEXT TWO DAYS.. IE.. SCATTERED SHOWERS IN THE MOUNTAINS WITH ISOLATED ACTIVITY IN THE LOWER VALLEYS. WEATHER PATTERN APPEARS SIMILAR FOR THURSDAY AS LIGHT NORTHWEST FLOW PERSISTS WITH EMBEDDED IMPULSES. LOWER LEVEL MOISTURE WILL BE SUFFICIENT TO KEEP SCATTERED THUNDER THREAT ONGOING INTO THURSDAY. FRISBIE EXTENDED: MODELS FAIRLY CONSISTENT IN MOVING HIGH PRESSURE EAST... WITH THE RIDGE AXIS REACHING CENTRAL CO BY MONDAY. ONCE THE AXIS IS EAST OF US...SOUTHERLY FLOW WILL CARRY SUBTROPICAL MOISTURE OVER THE FORECAST AREA. UNTIL THEN NORTHWEST FLOW WILL TEND TO KEEP AREA RELATIVELY DRY. HOWEVER WILL KEEP A SLIGHT CHANCE DOWN SOUTH THROUGH THE WEEKEND JUST BECAUSE MOISTURE WILL REMAIN MORE ABUNDANT THERE. DIURNAL HEATING WILL BE ENOUGH FOR AT LEAST A FEW THUNDERSTORMS EACH AFTERNOON AND EVENING. THEN ON MONDAY...WILL BACK- PEDAL A BIT IN INTRODUCING POPS OVER THE NORTH. FEEL IT WILL TAKE A DAY OR SO FOR THE MONSOONAL MOISTURE TO MAKE ITS WAY UP TO THE NORTHERN ZONES. BUT BY TUE...WILL PRETTY MUCH COVER FORECAST AREA WITH SLIGHT CHANCE TO CHANCE. .GJT...NONE.
COZ007>010-012-150430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 848 PM MDT TUE AUG 14 2001 ...LOCALLY HEAVY RAIN THIS EVENING ACROSS WESTERN COLORADO... SHOWERS AND THUNDERSTORMS WILL AFFECT THE COLORADO RIVER VALLEY AND THE CENTRAL MOUNTAINS OF COLORADO THIS EVENING. AT 845 PM... THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS WAS APPROACHING THE INTERSTATE 70 CORRIDOR...FROM DE BEQUE TO GLENWOOD SPRINGS. GUSTY WIND TO 45 MPH WILL PRECEDE THE SHOWERS...FOLLOWED BY A BRIEF PERIOD OF HEAVY RAIN. LIGHT TO MODERATE RAIN WILL THEN OCCUR FOR A COUPLE OF HOURS. RAINFALL AMOUNTS OF UP TO 1 INCH PER HOUR HAVE OCCURRED WITH THE STRONGEST STORMS. THE CONCERN WILL BE FOR AREAS THAT HAVE RECEIVED ABUNDANT RAINFALL AMOUNTS THE PAST SEVERAL DAYS. THERE WILL BE THE POTENTIAL FOR ROCK AND MUDSLIDES ALONG I-70 FROM RIFLE THROUGH THE GLENWOOD CANYON...AND ALONG HIGHWAY 82 AND 133 FROM GLENWOOD SPRINGS TO CARBONDALE...LATER THIS EVENING. MOTORISTS SHOULD TAKE EXTRA PRECAUTION WHEN TRAVELING THIS EVENING AND BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO YOUR LOCAL AND FAVORITE MEDIA SOURCE FOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264316.